Bisphosphonate-Related Osteonecrosis of the Jaw Bones in a Patient with Ankylosing Spondylitis Receiving Anti-Tumor Necrosis Factor Treatment
Banu İŞLETEN, 1 Simin HEPGÜLER, 1 Selen BAYRAKTAROĞLU, 2 Gökhan KESER3
1Department of Physical Medicine and Rehabilitation, Medical Faculty of Ege University, İzmir, Turkey
2Department of Radiology, Medical Faculty of Ege University, İzmir, Turkey
3Department of Internal Diseases, Medical Faculty of Ege University, İzmir, Turkey
Keywords: Ankylosing spondylitis; bisphosphonate; jaw osteonecrosis
Bisphosphonate-related osteonecrosis of the jaw bones is a rare, but well-recognized pathology, occurring mainly in patients receiving parenteral and high doses of bisphosphonates for the treatment of skeletal metastasis and/or hypercalcemia associated with cancer. However, to a lesser extent, this complication may also occur in patients receiving oral bisphosphonates for the treatment of osteoporosis. In this article, we present a 58-yearold female patient with ankylosing spondylitis (AS) who developed mandible osteonecrosis following long-term oral alendronate treatment for osteoporosis. Dental tooth extraction possibly triggered the occurrence of mandible osteonecrosis in this patient. This patient is notable for receiving concomitant anti-tumor necrosis factor (anti-TNF) treatment. To our knowledge, occurrence of bisphosphonate-related jaw osteonecrosis in a patient with AS receiving concomitant anti-TNF treatment has not been reported previously in the literature.